Feb 21, 2007
I tested positive november 2004. we figured I had contracted the virus withing 12 months of being dionosed. At that point my cd4 1180 and vl 998. within one year my cd4 was 440 and vl 9800. I started meds because I was having trouble and in the past been hospitalized for about a month with "CMV" in 1990. docs thought it was time. I was on sustiva and abacavir and something else.. I had awful alergic reactions doctors felt I could not continue and work through them so they had me discontinue and gave me a break till the rashes went away. After 3 weeks I started a new regimen and same thing...its been 1 year since meds. Today I went for my results cd4 267 vl only 5600 Im sooo scared to start meds again. My husband just died from from cancer and I have a teen age daughter we have both been through soo much she does not know I am positive. Could my cd4 just be from stress? and meds arent really needed? Why has my cd4 dropped so low and my viral load so good?
| Response from Dr. Young
Thanks for your post. I'm very sorry to hear about your husband.
It's understandable that you'd have apprehension about starting back on medications, especially since your first go around wasn't all positive. You've suffered a huge loss and undoubtedly have many stressful things going on in your life (to say nothing of a teen daughter).
It's commonly misunderstood that persons with low viral loads don't get CD4 decline or HIV disease-- on the contrary, this just says that there is a lower level of a still disease-causing virus. It might take longer to get into difficulty, but it is very clear that a lower viral load dosen't protect you from AIDS.
You've got a quite low viral load, suggesting that there's time to assess your need, willingess and ability to take HIV medications. First off, I'd repeat your CD4 count- there are a lot of factors that can influence the CD4 level, including just plain daily variability. Before I'd conclude that you need to restart, I'd repeat the test (making sure that you don't have any recent infections (colds, sinusitis, herpes, for example) or vaccinations. If the level is confirmed at below 350, then I'd recommend considering treatment.
This recommendation includes the need to see what your next treatment options are and whether at this point, you are willing to take medications with the very required level of adherence. If not, then it's not a good idea to rush into a new treatment regimen- since there's a significant risk of premature (or unnecessary) treatment failure and the generation of drug resistance.
Nevertheless, the fear of going on medications for HIV should be well balanced by a terror of having an AIDS complication. New medications can be very, very well tolerated- just because you had a reaction to your first set of medications doesn't mean that you'll have the same risk of a reaction to the next. Indeed, I promise (to the extent that I can) that my patients starting on first-line treatment will find a regimen will few or no side effects and little impact on one's daily life.
Hope this helps. Best of health to you and your daughter. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis After Sucking Penis Worried I Have HIV
- Dry Cough After Breast Sucking Worried I Have HIV
- Hpv After Kissing Cut On Lip Sign Of HIV AIDS
- Night Sweats After Sex With Sex Worker Sign Of HIV AIDS
- White Bumps After Erotic Massage Worried I Have HIV
- Can You Get Hepatitis B From Raw Oysters?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.